Nebraska, 2008

Tornado and Hail in Nebraska, July 14, 2008

July 14, 2008 · NWS LBF · 15 events in 3 counties and zones

Thunderstorms developed along an area of low pressure that extended northeast across southwest Nebraska by late afternoon. The thunderstorms initially produced a landspout tornado and large hail, but then transitioned into damaging winds as they moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
$15,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along an area of low pressure that extended northeast across southwest Nebraska by late afternoon. The thunderstorms initially produced a landspout tornado and large hail, but then transitioned into damaging winds as they moved eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 14, 12:58 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 14, 12:58 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008

.DISCUSSION...

SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.

MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.

A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S.  S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.

DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.

BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.

&&

.AVIATION...

STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, Jul 14, 1:35 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.

THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The Goodland radar (KGLD), 167 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Perkins

When
July 14, 2:35 PM MST to 3:17 PM MST
Where
Perkins County, 15 mi W of Grant
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.850, -102.007

A landspout tornado touched down over open pasture and moved very little throughout the 42 minutes it was on the ground. Because of the high cloud bases, the landspout tornado was seen by numerous people.

Hail, Lincoln

When
July 14, 4:25 PM CST
Where
Lincoln County, 7.5 mi SW of Sutherland Res
Measured
0.75 in hail
Reported by
Public
Coordinates
41.060, -101.260

Hail, Lincoln

When
July 14, 4:50 PM CST
Where
Lincoln County, 7 mi SSE of Hershey
Measured
0.88 in hail
Reported by
Public
Coordinates
41.076, -100.948

Hail, Lincoln

When
July 14, 5:00 PM CST
Where
Lincoln County, 3.4 mi SSW of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.105, -100.805

Thunderstorm Wind, Lincoln

When
July 14, 5:10 PM CST to 5:15 PM CST
Where
Lincoln County, 3 mi NW of North Platte to 1.83 mi SSE of North Platte
Measured
58 kt (67 mph) estimated gust
Property damage
$100,000
Crop damage
$15,000
Reported by
NWS Employee
Coordinates
41.181, -100.821

The winds brought down large tree branches throughout North Platte. The frame of a new pharmacy being built near the hospital collapsed in the wind. Corn crops were also damaged.

Hail, Lincoln

When
July 14, 5:14 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Measured
1 in hail
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.090, -100.770

Winds of 60 MPH also accompanied the hail.

Thunderstorm Wind, Lincoln

When
July 14, 5:14 PM CST
Where
Lincoln County, 4.2 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.089, -100.780

Hail, Lincoln

When
July 14, 5:16 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.130, -100.770

Wind gusts of 50 mph accompanied the hail.

Hail, Lincoln

When
July 14, 5:30 PM CST
Where
Lincoln County, 5.15 mi WNW of Wellfleet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.780, -100.820

Nickel size hail covered the ground.

Hail, Lincoln

When
July 14, 5:30 PM CST
Where
Lincoln County, 4 mi SW of North Platte
Measured
0.75 in hail
Reported by
Public
Coordinates
41.109, -100.834

Hail, Lincoln

When
July 14, 5:54 PM CST
Where
Lincoln County, 16.98 mi NE of North Platte
Measured
0.75 in hail
Reported by
Public
Coordinates
41.324, -100.549

Thunderstorm Wind, Lincoln

When
July 14, 5:59 PM CST
Where
Lincoln County, 4.3 mi NE of North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.194, -100.722

The winds tore shingles off the roof of a home.

Thunderstorm Wind, Lincoln

When
July 14, 6:00 PM CST
Where
Lincoln County, 8.46 mi SE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.940, -100.260

Thunderstorm Wind, Custer

When
July 14, 6:25 PM CST
Where
Custer County, 6.8 mi W of Oconto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.140, -99.910

Hail, Custer

When
July 14, 6:40 PM CST
Where
Custer County, 8.42 mi NNE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -100.130

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121658, 121668, 121682, 121685, 121686, 121667, 124266, 121666, 121665, 124267, 121674, 121687, 121663, 121664, 121677.